Texas, 2005Hail and Damaging Wind in Texas, June 5, 2005
June 5, 2005 · NWS MAF · 10 events in 5 counties and zones
Scattered severe thunderstorms affected portions of west Texas during the late afternoon and evening hours of the 5th. This activity developed south of a weak frontal boundary and dryline triple point that was located over the northwestern Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms affected portions of west Texas during the late afternoon and evening hours of the 5th. This activity developed south of a weak frontal boundary and dryline triple point that was located over the northwestern Permian Basin. Thunderstorms from the northwest basin southward to the Big Bend produced large hail and damaging winds. No significant damage was reported.Meanwhile, a complex of supercell thunderstorms over the northeastern Permian Basin became tornadic as they interacted with the frontal boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 5, 3:44 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 5, 3:44 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT SUN JUN 5 2005
.UPDATE...
WILL SEND AN UPDATE SHORTLY TO INCLUDE SEVERE THUNDERSTORM WATCH
NUMBER 408...WHICH WILL BE IN EFFECT UNTIL MIDNIGHT CDT.
&&
.PREV DISCUSSION... /ISSUED 210 PM CDT SUN JUN 5 2005/
SHORT TERM...
UPPER TROUGH CENTERED WEST OF THE AREA WILL KEEP REGION UNSETTLED AS
FAR AS STORM DEVELOPMENT. MODELS PICK UP ON A NUMBER OF WEAK
SHORTWAVES AND WITH SOUTHWEST FLOW ALOFT CAN EXPECT A FEW IMPULSES
TO TRACK ACROSS THE AREA.
AT THE SURFACE A WEAK COLD FRONT THAT ENTERED THE AREA THIS MORNING
HAS BEGUN RETREATING. BASED ON SURFACE OBSERVATIONS AND SATELLITE
BELIEVE FRONT LOCATED JUST NORTH OF CWA ACROSS SOUTH PLAINS AND
SLOWLY DRIFTING NORTHWARD. FRONT MAY BECOME FOCUS FOR CONVECTION
LATER TODAY.
SPC FOCUSING ON STRONG HEATING... PLENTIFUL LOW LEVEL MOISTURE...
AND FRONTAL BOUNDARY FOR RAPID DEVELOPMENT OF STORMS THIS
AFTERNOON. A SLIGHT RISK HAS BEEN SHIFTED NORTHWARD AND NOW JUST
TOUCHES THE NORTHERN BOUNDARIES OF THE CWA.
AS OF 1 PM THE DRYLINE STILL LOCATED WEST OF A HOBBS TO PECOS LINE.
MODELS DO NOT BRING DRYLINE EAST OF LEA COUNTY AND QUICKLY MOVE IT
BACK WEST AGAINST THE MOUNTAINS OVERNIGHT. MODEL SOUNDINGS SHOW
3-4000 JOULES EAST OF THE DRYLINE FOR THE REMAINDER OF THE AFTERNOON
AND OVERNIGHT WITH HIGH NEGATIVE LIFTED INDEX VALUES. HAVE
INHERITED MENTION OF SEVERE STORMS NORTHEAST AND WILL LEAVE IN
ZONES/GRIDS EVEN THOUGH SLIGHT RISK NO LONGER COVERS THAT AREA.
MODELS CONTINUE TO DEVELOP MCS OVERNIGHT BUT DISAGREE ON LOCATION...
AVN HAS IT TRACKING EAST OF AREA... WHILE ETA DEVELOPS HEAVY RAIN
ACROSS NORTHERN CWA. CURRENTLY LEANING TOWARD HEAVY RAIN BEING TO
THE EAST BUT HAVE EXTENDED SLIGHT CHANCE POPS ACROSS THE NORTH JUST
IN CASE. HAVE ALSO PUSHED ISOLATED POPS BACK TO NEAR A CARLSBAD TO
MARFA LINE BASED ON SLOW PROGRESSION OF DRYLINE AND DEVELOPING CU
FIELD ACROSS BIG BEND.
LONG TERM...
SOUTHWESTERLY FLOW ALOFT WITH WESTERN TROUGHING WILL PREVAIL THIS
WEEK. BEST AREAL COVERAGE FOR CONVECTION THROUGH WEDNESDAY
APPEARS TO BE MONDAY AS A SHORTWAVE TRANSLATES ACROSS THE REGION AND
BACKS THE FLOW THROUGH THE COLUMN. BY TUESDAY AND WEDNESDAY THE
DRYLINE WILL MIX FURTHER EAST EACH DAY WITH CORRESPONDING POPS
SHIFTING EASTWARD AND CONFINED TO THE EASTERN PERMIAN BASIN BY
WEDNESDAY AS THE MID LEVEL FLOW VEERS SOME. BY THURSDAY THROUGH
SATURDAY THE FLOW BACKS AGAIN ALOFT WITH MOISTURE SHIFTING WESTWARD
AGAIN. STILL SOME DIFFERENCES IN THE MEDIUM RANGE GUIDANCE PERTAINING
TO THE EVOLVING WESTERN TROUGH...OVERALL KEPT THE 10-20 POPS AT THIS
TIME EXCEPT THE FAR WEST WITH THE DRYLINE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
99/99
Hazardous weather outlook, Jun 5, 12:52 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT SUN JUN 5 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061852-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
152 PM CDT SUN JUN 5 2005 (1252 PM MDT SUN JUN 5 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EARLY TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
THE HIGHEST CHANCE OF STORM DEVELOPMENT WILL BE ACROSS THE NORTHEAST
PERMIAN BASIN. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL
TO BECOME SEVERE. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN CONCERNS...
ALTHOUGH LOCALIZED FLASH FLOODING AND AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED EACH AFTERNOON
AND EVENING THIS WEEK. ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT
CURRENTLY ANTICIPATED... A FEW STORMS MAY BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY OFFICIALS EAST OF A CARLSBAD TO MARFA LINE...
ESPECIALLY THOSE ACROSS THE NORTHEAST PERMIAN BASIN... SHOULD MONITOR THE
LATEST WEATHER INFORMATION AND BE PREPARE FOR POSSIBLE ACTIVATION LATE
THIS AFTERNOON OR THIS EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND
Thunderstorm Wind, Brewster
- When
- June 5, 4:57 PM CST
- Where
- Brewster County, 17 mi ESE of Panther Junction
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 29.200, -103.033
National Park Service rangers reported damaging thunderstorm winds that downed a large tree in Rio Grande Village, in the eastern part of Big Bend National Park. The severe winds were followed by large hail.
Hail, Brewster
- When
- June 5, 5:08 PM CST to 5:22 PM CST
- Where
- Brewster County, 17 mi ESE of Panther Junction
- Measured
- 1.75 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 29.200, -103.033
Park rangers also reported that hail up to the size of golfballs accompanied the storm along the Rio Grande from near Rio Grande Village to Heath Canyon. The large hail generally remained over open rangeland in the eastern parts of the Big Bend National Park. No damage resulted.
Hail, Ward
- When
- June 5, 5:36 PM CST
- Where
- Ward County, Pyote
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.533, -103.133
A severe thunderstorm produced penny size hail in Pyote.
Hail, Brewster
- When
- June 5, 6:30 PM CST to 6:37 PM CST
- Where
- Brewster County, 8 mi S of Alpine
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.250, -103.667
Several reports were received of nickel to quarter size hail as a severe storm tracked south of Alpine.
Hail, Winkler
- When
- June 5, 6:45 PM CST
- Where
- Winkler County, 5 mi E of Kermit
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.850, -103.000
Nickel size hail was reported along Texas Highway 302 east of Kermit.
Hail, Brewster
- When
- June 5, 7:15 PM CST to 7:35 PM CST
- Where
- Brewster County, 23 mi N of Panther Junction
- Measured
- 0.88 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 29.633, -103.300
National Park Service rangers reported nickel size hail at the entrance to Big Bend National Park at Persimmon Gap. The hail persisted for twenty minutes.
Hail, Winkler
- When
- June 5, 7:15 PM CST to 7:50 PM CST
- Where
- Winkler County, 7 mi WSW of Kermit
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.817, -103.200
A second thunderstorm affected areas along Texas Highway 302 west of Kermit. This storm also produced nickel size hail.
Hail, Presidio
- When
- June 5, 8:30 PM CST
- Where
- Presidio County, 13 mi E of Marfa
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.317, -103.800
Motorists traveling along U.S. Highway 90 reported nickel size hail just west of Paisano Pass in far northeastern Presidio County.
Hail, Brewster
- When
- June 5, 8:45 PM CST
- Where
- Brewster County, 10 mi S of Alpine
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.217, -103.667
Motorists reported nickel size hail along Texas Highway 118 south of Alpine.
Hail, Gaines
- When
- June 5, 9:29 PM CST
- Where
- Gaines County, 4 mi SSW of Seagraves
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.883, -102.583
Local emergency management officials reported quarter size hail along U.S. Highway 385 south of Seagraves.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 5, 20052 deaths · 1 event
- Hail and Damaging Winds in Indiana, June 5, 20051 death · 1 injured · $278,000 · 1.75 in hail · 24 events
- Tornadoes and Flash Flooding in Texas, June 5 to 6, 2005$2.2 million · F2 · 25 events
- Tornado and Hail in Michigan, June 5, 20053 injured · $120,000 · F0 · 75 events
- Hail and Damaging Winds in Michigan, June 5, 2005$770,000 · 1.5 in hail · 31 events
- Hail and Damaging Winds in Indiana, June 5, 20058 injured · 1.75 in hail · 45 events
- Tornadoes and Hail in Oklahoma, June 5 to 6, 2005$30,000 · F1 · 46 events
- Flood and Damaging Wind in Georgia, June 5, 20051 injured · $320,000 · 6 events
- Hail and Damaging Winds in Ohio, June 5, 2005$184,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Michigan, June 5, 20051 injured · $90,000 · 1.25 in hail · 12 events
- Lightning Strike in Missouri, June 5, 2005$200,000 · 1 event
- Damaging Winds and Lightning Strike in Michigan, June 5, 2005$135,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457294, 5457293, 5457295, 5457296, 5457298, 5457297, 5457299, 5457300, 5457301, 5457302.